Hello everyone! Today I wanna dedicate a long article to tell you everything about my experience of going off bc pill. And of course share with you all best tips. Indeed, 4 months ago I stopped the pill. Not for the first time, but for the second time, 5 years later. The 1st attempt went pretty bad so it was with a lot of fear that I decided to stop again. I dared. And 4 months have passed. And I’m still the same, and finally it did not go so bad. So I decided to tell you about it openly and especially to share with you all my advice so that those of you who like me want to go off birth control pill, and want to avoid the inconvenience that it generates, can I hope to find 2/3 things to take with them. 4 months off birth control pill : how is it going ?
4 months off birth control pill : how is it going ?
Why I was afraid to go off the pill
Because I was afraid of the famous duo “stopping the pill and acne”. And also because my first attempt 5 years earlier did not go well. Especially in terms of acne. Going off the pill and suffer an acne come back, or come at all, unfortunately often goes together, and I did not escape that rule last time. Me who had never had pimples I found myself totally changed after a few weeks and it really disturbed me. I held 3 months, then I became too sad and I ended up taking my pill back, at a time when my skin was getting worse and where my whole face was filled with big red spots. Not pretty pretty.
[What you also need to know that is a very important detail for the rest of this article (and at the time I did not know because I simply put every side effect on behalf of stopping the pill), is that at this time I was extremely stressed. Then, I ate very little fat because I was in a strict diet (I was mostly fighting all the saturated fatty acids in cheese, ice creams, cakes, cream, butter, etc. that I had just removed from my diet, and I thought I did good … well). But no, and we’ll talk about it again a bit later, but not eating fat is not a good idea for your skin!]
Why I still decided to stop my pill
Well, because I’m 29 years old soon, and because I’ve been taking my pill for over 13 years. And that after a while, that’s enough. In a few months / years, I might want to have a baby and I still wish that my body can regain its rights, and find its own natural cycles for a long time before this happens.
And then, I do not want to give more synthetic hormones to my body. 13 years is enough.
No need to tell you that I did a lot of research online before going off bc pill to avoid any inconvenience, especially in terms of acne since it was what had annoyed me the most the last time. And my research has paid off. I’ll share my advice to avoid acne after stopping your hormonal contraception a little lower. But before that, let’s talk a bit about body changes, after 4 months.
Why I waited 4 months to make my assessment and especially … how do I feel?
4 months, because it’s only now I can say to myself “OK, now, if I have not yet had this side effect X or Y, it’s normally that it should not come”. The last time, acne appeared very quickly, after 2/3 weeks. But, the reality is that your body takes up to 3 months to totally eliminate the hormones from the pill. So if nothing happens in the first 3 months, it’s a good sign, that’s for sure. But let’s say that we can consider ourselves”safe” after 4 months, when the body has fully recovered its rights.
So, how is my skin doing ?
I’m not going to lie to you, my skin is oily. I have more blackheads, more irregularities, and a few red pimples that seem to appear around ovulation in my case. By the way, I had a big acne breakout about 2 weeks ago which made me think “that’s it, it has started”. But no. It has calmed down and I feel relieved – you can not imagine how much I touch wood – that acne will not appear this time. PHEW.
And what about the rest ?
Yes, because after all, it’s not all about the pimples. Stopping the pill can cause many other discomforts such as pain (cramps, headaches), spottings, mood changes, nausea, weight loss or gain, etc.
Here is what I realized in my case :
- it takes a little time for cycles to become regular again. I did not escape the rule. But it’s normal, it takes up to 1 year so do not panic. To follow the regularity of my cycles I use the free application Clue, which is just great and that I really recommend!
- I have a lot of nausea, cramps, and headaches … phew, not funny. But it’s like that. Especially around ovulation, I do not really feel great. Almost sick. So I hope this comes from the need of hormones to be balanced again and that it will pass.
- I didn’t see any big changes in my mood. I’m not more upset than before, nor sadder or anything. That’s a good point ! Just maybe a little tired when I have everything I mentioned on the above point, even exhausted. But not sad for all that! #keepsmiling
How to avoid an acne breakout when going off the pill ?
Well, I applied a lot of advice that I found during my research, and here is the result. I can only advise you to do the same!
All my tips to avoid a post-pill acne breakout :
- Start taking Zinc supplements ASAP when stopping the pill and during the first 3 months (at least). Zinc is an essential component needed in thousands of chemical reactions of our skin. It can only help you fight imperfections. I started Zinc (12mg a day) 1 week before going off the pill and I still take some everyday. I do not know when I’m going to stop it but I think I’ll continue to take one every two days, then one day out of three, and so on. Until weaning. Thereafter, I will do zinc treatments once or twice a year because it is really a trace element which is essential for our body, and for our skin.
- DO NOT EAT LOW-FAT! Here is a big big mistake I made 5 years ago. The skin is made up of cells (yes, logic) and the cells are made of cholesterol, which is super important for our body to work well. And cholesterol, we produce of course but also, we eat. Where do we find it? In the fat. And so, eating low fat is not at all a good idea for your acne. So of course I do not tell you to eat cheese and ice cream like a crazy person everyday ! But do not deprive yourself of a little bit of butter, oil, cream, or anything, parsimoniously, every day. Your skin will thank you!
- Eat well. Do you know the 30/70 rule? On your plate, you need 30% protein, and 70% starch and vegetables. Eat vegetables / fresh fruit with each meal, they are excellent for your transit, and for your skin. Grated carrots, tomatoes, salad, green vegetables, soups, smoothies, go for it! And this with each meal.
- Use adapted products. When you stop the pill, at least that was the case for me, your skin can become a little fatter (even a lot!). So, you have to change your beauty routine. In the morning, use a mild cleansing solution, then a non-comedogenic moisturizer. In the evening, cleanse your skin gently again and use a night cream. Don’t hesitate to apply a targeted product against imperfections in small quantities on your pimples. But don’t overdose it ! It will dry out your skin and make it produce more sebum, so more pimples!
- And SLEEP WELL! Sleeping well is also essential for a beautiful skin.
- Calm down! Stress stimulates the production of sebum and therefore favors pimples. So relax. And above all, try not to focus too much on your skin. It’s what I did 10 days ago when I tell you that I had an acne breakout. We all know how that ended!
Some beauty products that I advise you 1000% to fight the combo “going off the pill and acne”
I already mentioned it here, but tea tree oil is excellent in small quantities, applied with a cotton bud once a day on the big pimples, to make them disappear more quickly. OR I also recommend the absolute purity pen of Sampar (see 1st paragraph of the article). A miracle for me to dry out the biggest spots. Even more effective than the Tea Tree essential Oil, I must say.
Do not hesitate to use salicylic acid for a background work (for example, on black-dot areas, on microcysts, etc.). For this I recommend the organic range Lavera, which is just incredible (see paragraph 1 of the article).
Here is also an organic face care brand that I really recommend, since it has quality & affordable products : Marilou Bio.
After 5 months: the situation has not changed much except that I have the impression that my skin is getting more oily skin and filled with blackheads. I’m going to make a confession: I’m more anxious than sad. The state of my current skin is OK. But I’m afraid that EVERY blackhead, every little shit under the skin becomes a big pimple. It’s stupid huh? We will see the evolution. But if it stays like that, I accept! I keep my fingers crossed. Do it for me too HIHI!
After 7 months: I spent the summer better than I thought. I had an “OK” skin, far from perfect but no disaster let’s say. Got some big red pimples during the ovulation periods especially, before the menses also sometimes, but nothing catastrophic all along the cycles. Always a grainy skin, but that, I accept now. I understood that I shouldn’t hope for a smooth skin as I had before. At least for now. On the other hand, now in September (post summer) I am in the middle of a BIG ACNE BREAKOUT on my right cheek. My worst since the beginning : I got big red pimples that are inflammated and leave red marks. Without makeup my right cheek doesn’t really look great right now. I am very sad to see myself like this. Why this acne breakout? Because of a post sun effect, because of a bad cycle simply or because it’s the beginning of the disaster? I do not know, to be honest. But I pray that the 3rd option isn’t the right one … let’s see in a few weeks !
* Good luck for stopping your pill, if it is planned on your side too! Feel free to share your experiences / ask me your questions. I would like this article to become a place of exchange that I will update regularly with new products / tips *
Take care xx